Alert archive / Indiana / Special Weather Statements in 2012

Special Weather Statement, NWS Northern Indiana

August 9, 2012Whitley County, Indiana

NWS Northern Indiana issued this special weather statement at Aug 9, 2012, 3:29 PM EDT for Whitley County, Indiana. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2012, 3:29 PM EDT (19:29 UTC)
Expired
Aug 9, 2012, 4:00 PM EDT
In force
31 min
Issued by
NWS Northern Indiana

County Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 31 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 3:36 PM EDTHAIL 1.25South Whitley, INHAIL LARGER THAN A QUARTER AND SMALLER THAN GOLF BALLS REPORTED.
Aug 9, 3:39 PM EDTHAIL 1.25South Whitley, INHAIL LARGER THAN A QUARTER AND SMALLER THAN GOLF BALLS REPORTED.
Aug 9, 4:04 PM EDTHAIL 0.752 Ene Goblesville, IN4 MINUTES OF PENNY SIZED HAIL AT 1200N AND 200E.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
946 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

063 
WWUS83 KIWX 091929
SPSIWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
329 PM EDT THU AUG 9 2012

INZ016>018-024-025-092000-
ALLEN IN-HUNTINGTON IN-KOSCIUSKO IN-WABASH IN-WHITLEY IN-
329 PM EDT THU AUG 9 2012

...STRONG THUNDERSTORMS OVER WHITLEY AND SOUTHEASTERN KOSCIUSKO 
COUNTIES MOVING TOWARD WESTERN ALLEN COUNY...

AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SOUTH WHITLEY...OR 9 MILES NORTHEAST OF
NORTH MANCHESTER...MOVING EAST AT 25 MPH.

UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  COLUMBIA CITY...
  TUNKER AND LUTHER...
  PEABODY AND WASHINGTON CENTER...
  LAUD...
  RABER...COESSE AND DUNFEE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. 

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4121 8529 4098 8530 4102 8579 4120 8578
TIME...MOT...LOC 1928Z 272DEG 20KT 4110 8566

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:14 PM EDT, 15 minutes earlier.

Area forecast discussion, Aug 9, 3:14 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
314 PM EDT THU AUG 9 2012

.SHORT TERM...

CLOUDS HAVE LIMTED INSTABILITY TODAY BUT SOME BREAKS DEVELOPING THIS
AFTERNOON ACROSS THE SOUTH AND MODEST INSTABILITY COUPLED WITH 30 TO
35 KNOTS OF 0-6KM SHEAR COULD STILL ALLOW FOR ISOLATED SEVERE
THUNDERSTORMS LATE AFTERNOON INTO EARLY EVENING. VIS SATELLITE
SHOWING A FEW LINES OF AGGRAVATED CU ACROSS IL WHICH WILL BE
MONITORED CLOSELY NEXT FEW HOURS. A FEW STORMS HAVE DEVELOPED LATE
IN SOUTHWEST CWA. OF OTHER CONCERN IS WATERSPOUT POTENTIAL OVER
LAKE MICHIGAN WITH ANY STRONGER DEVELOPING CELLS GIVEN SHEAR AND
INCREASING DELTA T VALUES. PHASING OF SHORT WAVES WILL OCCUR
OVERNIGHT WITH CLOSED LOW DEVELOPING OVER FORECAST AREA TONIGHT.
LARGE AREA OF DEFORMATION RAIN EXPECTED TO SAG INTO NORTHWEST
FORECAST AREA AND COULD LINGER INTO FRIDAY MORNING WITH
SIGNIFICANT RAINFALL AMOUNTS POSSIBLE. A NARROW AXIS OF 1 TO 3
INCHES IS PLAUSIBLE FAR NORTHWEST BUT DEPENDENT ON LOCATION OF
PIVOT POINT WITH UPPER LOW AND DEGREE OF LAKE ENHANCEMENT.
LINGERING SHOWERS INTO FRIDAY WITH DECREASING PCPN CHANCES LATER
FRIDAY AND FRIDAY NIGHT AS UPPER LOW PULLS EAST.

&&

.LONG TERM / SATURDAY THROUGH WEDNESDAY NIGHT /...

POTENT UPPER LOW WILL BE MOVING NE OUT OF THE REGION BY THE START OF
THE LONG TERM. WEAK HIGH PRESSURE WILL BUILD IN IN ITS WAKE WITH A
MAINLY DRY WEEKEND ON TAP. FLOW BEGINS TO FLATTEN OUT BY MONDAY WITH
AN INCREASE IN WAA AND THERMAL RIDGE NUDGING INTO AREA. DIFFICULTY
STILL REMAINS AS MODELS STRUGGLE TO AGREE BY BEGINNING OF THE WEEK
WITH EXACT STRENGTH AND TIMING OF A FEW UPPER LEVEL DISTURBANCES
RIDING IN THE PERTURBED FLOW THAT COULD AFFECT AREA. GFS MOST
AGGRESSIVE SOLUTION BUT HARD TO FULL STOCK IN IT GIVEN RECENT
PERFORMANCE ISSUES. MONDAY AFTERNOON INTO TUESDAY LOOKS TO BE BEST
SHOT OF ANY PRECIP ALTHO MOISTURE FIELDS ARE STARVED AS MOISTURE
REMAINS TRAPPED NEAR THE GULF. GIVEN UPWARD TREND IN MODEL POPS AND
MORE CONSISTENT SIGNAL...HAVE ADDED SLGHT CHC POPS TO THAT TIME
FRAME. ANOTHER SHOT AT PRECIP ARRIVES BY END OF LONG TERM BUT HAVE
CONTINUED WITH DRY FORECAST AFTER TUESDAY MORNING GIVEN RISING
HEIGHTS AND LOW CONFIDENCE THIS FAR OUT.

TEMPERATURES WILL SEE A GRADUAL WARMING TREND THROUGH THE PERIOD.
HIGHS IN THE MID 70S FOR THE WEEKEND WILL WARM BACK INTO THE
LOW 80S BY MONDAY AND COULD SEE A RETURN TO MID TO UPPER 80S BY END
OF THE PERIOD. POTENTIAL TEMP BUST LOOMS MONDAY IF CONVECTION DOES
MATERIALIZE WITH CLOUD COVER HINDER WARMING. GIVEN RECENT BIASES IN
THIS TYPE OF PATTERN...HAVE GONE A DEGREE OR TWO ABOVE ALLBLEND
INIT. CHILLY NIGHT ON TAP SATURDAY WITH LOWS IN THE MID
50S...WARMING INTO THE 60S BY SUNDAY.

&&

.AVIATION...

CLOUDS HAVE INHIBITED HEATING SO FAR TODAY KEEPING INSTABILITY ON
THE LOW SIDE. ONLY SHOWERS HAVE BEEN ABLE TO DEVELOP. STILL CANNOT
RULE OUT ADDITIONAL TSRA DEVELOPMENT MID AFTERNOON INTO EVENING WITH
ANY BREAKS IN CLOUD COVER AND DEEP LAYER SHEAR...MAINLY AT KFWA SO
KEPT A TEMPO GROUP THERE. THUNDER POSSIBLE AT KSBN BUT MORE ISOLATED
WITH MORE STRATIFORM RAIN DEVELOPMENT WITH APPROACHING SHORT WAVE.
CLOSED LOW EXPECTED TO DEVELOP ON TOP OF AREA OVERNIGHT WITH PLENTY
OF LIFT FOR SUSTAINED PERIOD OF RAIN OVERNIGHT INTO FRIDAY MORNING.
THIS WILL BE ENHANCED BY LAKE EFFECT PROVIDING SOME HEAVIER EMBEDDED
RAIN SHOWERS AND CONTINUED CHANCE OF ISOLATED TSRA. EXPECT VFR
CONDITIONS OVERNIGHT INTO FRIDAY MORNING WITH SATURATED LOW LEVELS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...RIP CURRENT RISK FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     EVENING FOR INZ003.

MI...RIP CURRENT RISK FROM 8 PM EDT THIS EVENING THROUGH FRIDAY
     EVENING FOR MIZ077.

OH...NONE.
LM...GALE WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR LMZ043-
     046.

     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 10 AM EDT FRIDAY
     FOR LMZ043-046.

&&

SHORT TERM...LASHLEY
LONG TERM...OBERGFELL
AVIATION...LASHLEY
Hazardous weather outlook, Aug 9, 5:10 AM EDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
510 AM EDT THU AUG 9 2012

INZ003-MIZ077-100900-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
510 AM EDT THU AUG 9 2012 /410 AM CDT THU AUG 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING BUT
MORE LIKELY LATE THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

THERE IS A HIGH RISK FOR RIP CURRENTS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A HIGH RISK FOR RIP CURRENTS FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ004>009-012>018-020-022>025-MIZ078>081-OHZ001-002-004-005-015-
100900-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-
FULTON OH-DEFIANCE-HENRY-PAULDING-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...
COLDWATER...HILLSDALE...BRYAN...MONTPELIER...WAUSEON...ARCHBOLD...
DEFIANCE...NAPOLEON...PAULDING...ANTWERP
510 AM EDT THU AUG 9 2012 /410 AM CDT THU AUG 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING. SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ026-027-032>034-OHZ016-024-025-100900-
WELLS-ADAMS-GRANT-BLACKFORD-JAY-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...BLUFFTON...OSSIAN...DECATUR...BERNE...
MARION...HARTFORD CITY...MONTPELIER...PORTLAND...OTTAWA...PANDORA...
VAN WERT...DELPHOS...LIMA
510 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING. SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING...WITH SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS AND LARGE HAIL POSSIBLE ALONG AND SOUTH OF A LINE FROM
MARION TO OTTAWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A TIME LATE THIS AFTERNOON OR
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-100900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
510 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING.
WHILE SEVERE WEATHER IS NOT EXPECTED THERE A SLIGHT CHANCE FOR
WATERSPOUTS.

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED TO DEVELOP BY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE THROUGH SATURDAY
WITH GALES POSSIBLE FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Aug 9, 3:29 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
329 PM EDT THU AUG 9 2012

INZ016>018-024-025-092000-
ALLEN IN-HUNTINGTON IN-KOSCIUSKO IN-WABASH IN-WHITLEY IN-
329 PM EDT THU AUG 9 2012

...STRONG THUNDERSTORMS OVER WHITLEY AND SOUTHEASTERN KOSCIUSKO
COUNTIES MOVING TOWARD WESTERN ALLEN COUNY...

AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SOUTH WHITLEY...OR 9 MILES NORTHEAST OF
NORTH MANCHESTER...MOVING EAST AT 25 MPH.

UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  COLUMBIA CITY...
  TUNKER AND LUTHER...
  PEABODY AND WASHINGTON CENTER...
  LAUD...
  RABER...COESSE AND DUNFEE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4121 8529 4098 8530 4102 8579 4120 8578
TIME...MOT...LOC 1928Z 272DEG 20KT 4110 8566

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:51 AM EDTGale WatchIWX24 hr
Aug 9, 4:51 AM EDTRip Current StatementIWX3 days
Aug 9, 6:53 AM EDTSmall Craft AdvisoryIWX27 hr
Aug 9, 3:38 PM EDTSevere Thunderstorm WarningIWXAllen, Whitley52 min
Aug 9, 4:19 PM EDTSevere Thunderstorm WarningIWXAllen, Huntington, Wells, Whitley41 min
Aug 9, 5:05 PM EDTSpecial Weather StatementIWXAdams25 min
Aug 9, 7:49 PM EDTSpecial Weather StatementIWXWhite26 min

Nearby

Special Weather Statements in Indiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.